Nebraska, 2022

Hail and Damaging Winds in Nebraska, July 5 to 6, 2022

July 5 to 6, 2022 · NWS GID · 7 events in 4 counties and zones

A few severe thunderstorms and areas of localized heavy rain impacted southern portions of South Central Nebraska from the evening of Tuesday the 5th into the early morning of Wednesday the 6th. Fairly weak west to southwesterly mid-upper level flow was in place across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$126,000
Crop damage
$2.0 million
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A few severe thunderstorms and areas of localized heavy rain impacted southern portions of South Central Nebraska from the evening of Tuesday the 5th into the early morning of Wednesday the 6th. Fairly weak west to southwesterly mid-upper level flow was in place across the region. Surface low pressure was set up over northwestern Kansas, with a warm front extending east across northern Kansas by early evening. Across western Kansas south of this warm front, significant afternoon heating occurred, resulting in temperatures climbing to over 100 degrees and promoting steep low to mid-level lapse rates. Around 5 PM CDT, isolated thunderstorms began to develop slightly to the south of the local area within northern Kansas, but remained on the weaker side due to MLCAPE values around 1000 J/kg and weak deeper layer shear. In the meantime, radar imagery and surface observations depicted a well-defined cold front/outflow boundary sinking south through the region during the afternoon and early evening hours, emanating from intense convection across South Dakota and far northern Nebraska. By approximately 6:30 PM CDT this boundary was oriented roughly along the Interstate 80 corridor. Through the early evening hours, that initial area of isolated thunderstorms over north central Kansas gradually increased a bit in coverage, while drifting north into portions southwestern portions of South Central Nebraska. This activity moved into an area of better instability, with value closer to 2000 J/kg, but only a marginal improvement in deep layer shear. Between 8-9 PM CDT, there was brief time where convection was enhanced, as it met up with that southward sinking surface cold front. These resultant stronger storms mainly affected Harlan and Phelps counties, dropping hail up to the size of golf balls and producing wind gusts upwards of 70 MPH.

Outside of this brief period of severe weather, weaker thunderstorm activity continued through the rest of the evening and overnight hours, driven by convergence along the nose of an increased low-level jet. There were no additional reports of severe weather through the overnight hours, but a swath of heavy rain developed across areas just north of the Nebraska-Kansas state line. Radar estimates showed an area of two inches or more extending from northeastern Franklin County east through portions of Nuckolls and Thayer counties, with higher amounts mainly concentrated over the northern half of Webster County. The highest amount measured by a mesonet station was 4.76 inches, located five miles north of Inavale. Numerous social media reports of 3-6 inches were received from the Bladen and Campbell areas, but there were no ground-truth reports of impactful flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 5, 6:10 PM CST, 50 minutes earlier.

Area forecast discussion, Jul 5, 6:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
710 PM CDT Tue Jul 5 2022

.DISCUSSION...(This evening through Tuesday)
Issued at 430 PM CDT Tue Jul 5 2022

Primary forecast challenges periodic chances for showers and
thunderstorms and their effects on temperatures.

Summary: An outflow boundary and cold front will move through the
area this evening, bringing with it the potential for
thunderstorms and some cooler air. Additional thunderstorms may
try to organize off to our west then roll east through the area
late evening and overnight. The boundary looks to stall out
somewhere near the NE/KS state line on Wed, which could lead to
wide range in temperatures along with messy rain chcs. Pattern
continues to be messy through Thu/Fri as multiple low amplitude
upper disturbances rotate around the periphery the upper ridge
within zonal upper flow. Upper ridging should build across the
region late this week and into the weekend, resulting in another
round of hot and humid conditions.

Forecast Details:
Generally low confidence forecast for the next couple of days due
to weak upper forcing, warm mid level temps, and poor model
consistency and continuity. Think MOST areas will get in some
convection and beneficial rain over the next 48-72 hrs, though
details on timing and strength of convection, as usual during the
summer months, is fairly low.

Starting off this evening/tonight...latest radar and sfc
observation data shows a well defined outflow boundary emanating
from intense convection across SD moving S through the Sandhills
and northern Neb, leading to gusty N/NE winds and at least some
convection, particularly E of Hwy 281. Additional convection has
fired over the High Plains, from Neb. Panhandle into E CO/W KS, in
an area of intense sfc heating and very steep lapse rates. BOTH of
these areas could lead to tstm chcs in the local area later on
this eve, but there are caveats to both. The western portions of
the outflow boundary have really struggled to maintain vigorous
updrafts, despite temps in the mid 90s and Tds in the 60s ahead of
it...likely due to shallow nature of cold pool, rapidly weakening
shear with southern extent, and probably some MLCIN given 18Z LBF
ROAB sampling H7 temps over 14C. The more probable scenario is for
most, if not all, of ongoing convection to stay NE of the area
across Siouxland into central IA. Further W, this activity has
been able to sustain some robust updrafts, but deep layer shear
(as sampled by aforementioned 18Z LBF sounding and latest SPC
mesoA) is quite weak at only 20-25 kts, and primary forcing
appears to be intense sfc heating amidst relatively moist Erly
upslope flow. This leads me to question how well this activity
will be able to sustain and move off the higher terrain in current
form anytime soon. A more plausible scenario is that intensifying
low level jet (seasonably strong at 35-45kt per 18Z RAP) could
help provide organization to storms evolving/moving in from W
overnight, and new convection that develops atop outflow boundary
and shallow cold pool. Exactly where or when this occurs is low
confidence, but most model guidance generally supports high probs
in Neb. zones vs Kan. zones, and mainly in the 02Z to 06Z time
frame. With this being past peak heating, and in environment of
fairly weak deep layer shear, tend to think most activity will be
sub-severe with perhaps some brief, pulsing cores and isolated
downburst winds. Another concern, albeit still fairly limited,
will be for isolated heavy rain. Most areas remain fairly dry
relative to the past 30-60 days, but PWATs pooling to 1.5-1.75"
and tendency for at least some trailing parallel to outflow bndry
could lead to iso pockets of heavy rain and perhaps some minor
flooding. Given uncertainty in convective evolution and coverage,
left out of HWO attm.

Aforementioned boundary looks to stall out somewhere near the
KS/NE state line on Wed. This could lead to significant range in
temps from low to mid 80s along I-80 corridor where clds linger,
to low 100s in our KS zones where they will get off to a warm
start in the morning. Didn't make any changes to heat advisory
across KS zones on Wed, and given latest model trends, seems
unlikely it will need expansion. As for tstm chcs, mid to upper
forcing remains benign, but we'll have to keep a close eye on the
bndry itself for late aftn/eve convection as instability/moisture
will tend to pool along/just N amidst back low level flow and
enhanced 0-3km helicity. Deep layer shear looks to remain weak,
however, and its not certain if synoptic/mesoscale forcing will be
enough to overcome MLCIN. Again, a somewhat more likely scenario
is for elevated convection to develop late eve into overnight with
intensifying low level jet atop stalled front. Will once again
have to monitor for heavy rain, esp. if areas see good amounts
tonight, but details on timing and intensity will be highly
dependent on mesoscale features.

Thu and Fri should be the coolest days of this forecast, though
still not far from normal, due to periodic clds/shwrs/storms and
N/NE low level flow. The forecast generally dries out and warms
up as we head into the weekend as upper heights build across S
Rockies/Plains and gradually nose into the Central Plains,
particularly towards Sunday. Widespread highs in the 90s appear
fairly probable, with S/SW zones perhaps making another run into
the low triple digits. Hopefully, areas get some moisture over the
next few days as rain chances become much lower and sporadic
beyond Thu.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 642 PM CDT Tue Jul 5 2022

The cold front has just passed through KGRI and KEAR between 6 and
7 PM. The winds have turned around out of north and will gradually
become more easterly with time. We expect to see at least
scattered thunderstorm development north of the front later this
evening into the overnight period. Will keep most of Wednesday dry
for now, but there is at least some chance for additional
thunderstorm development, primarily late day. Lower clouds will be
possible a few hours either side of dawn and can not rule out MVFR
or IFR ceilings, but will keep the forecast as VFR for now.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...Heat Advisory until 9 PM CDT Wednesday for KSZ005>007-017>019.

&&

DISCUSSION...Thies
AVIATION...Wesely
Hazardous weather outlook, Jul 5, 6:58 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
758 PM CDT Tue Jul 5 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
070100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
758 PM CDT Tue Jul 5 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Scattered thunderstorms will develop this evening and last off
and on through the overnight. Some of these storms may be severe
with hail to the size of quarters and wind gusts up to 70 MPH. The
entire area has at least some threat for severe weather, but the
highest threat is for areas near and north of Highway 6 over south
central Nebraska. The main timeframe for severe weather will be
through midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Portions of north-central Kansas may see heat indices reach
105 degrees again on Wednesday.

Periodic thunderstorm chances continue Wednesday into Thursday,
and again Sunday into Monday. Some of this activity Wednesday and
Thursday could be strong to severe, but details regarding timing
and placement remain uncertain.

Hot and humid conditions return for the weekend, and heat index
values may again exceed 100 degrees Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to pass along severe wind and hail reports
to the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

The radar

The Grand Island radar (KUEX), 73 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 2 heavy rain. Local standard time, as filed.

Hail, Harlan

When
July 5, 7:00 PM CST to 7:15 PM CST
Where
Harlan County, 0.87 mi SW of Huntley
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$1.0 million
Reported by
Public
Coordinates
40.210, -99.290

Hail up to the size of golf balls was accompanied by wind gusts near 65 MPH. Tree damage was reported in Huntley, along with power outages.

Thunderstorm Wind, Harlan

When
July 5, 7:09 PM CST
Where
Harlan County, 0.87 mi SW of Huntley
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Crop damage
$1.0 million
Reported by
Public
Coordinates
40.210, -99.290

Hail up to the size of golf balls was accompanied by wind gusts near 65 MPH. Tree damage was reported in Huntley, along with power outages.

Thunderstorm Wind, Harlan

When
July 5, 7:16 PM CST
Where
Harlan County, 4.79 mi W of Ragan
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
40.310, -99.370

Wind gusts estimated to be near 65 MPH damaged a flag pole and blew lawn furniture across the yard.

Hail, Harlan

When
July 5, 7:20 PM CST to 7:22 PM CST
Where
Harlan County, 0.53 mi W of Ragan to 2 mi N of Ragan
Measured
0.88 in hail
Reported by
Social Media
Coordinates
40.320, -99.290

Thunderstorm Wind, Phelps

When
July 5, 7:40 PM CST
Where
Phelps County, 0.87 mi SW of Holdrege
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.440, -99.380

There were a few reports of tree damage in Holdrege, including one limb that was 8-10 inches in diameter.

Heavy Rain, Webster

When
July 5, 8:00 PM CST to July 6, 4:00 AM CST
Where
Webster County, 5 mi N of Inavale
Reported by
Mesonet
Coordinates
40.172, -98.650

Heavy rain fell across the northern half of Webster County, with the majority occurring between 9 PM and midnight. The highest measured amount by a mesonet station was 4.76 inches, located five miles north of Inavale. Numerous social media reports of 3-6 inches of rain came from areas in and near Bladen, as well as east-southeast of Campbell.

Heavy Rain, Nuckolls

When
July 5, 9:00 PM CST to July 6, 5:00 AM CST
Where
Nuckolls County, Lawrence
Reported by
Mesonet
Coordinates
40.300, -98.270

Heavy rain fell across mainly northwestern and far east-central portions of Nuckolls County, with the majority occurring between 10 PM and 2 AM. The highest measured amount was 3.59 inches, by a CoCoRaHS observer located in Lawrence. Amounts of 3-4 inches were reported elsewhere in the Lawrence area, as well as near Ruskin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044332, 1044333, 1044336, 1044334, 1044335, 1044339, 1044340.